California, 2019

Flash Flood and Heavy Rain in California, May 11, 2019

May 11, 2019 · NWS HNX · 2 events in 1 county or zone

The low pressure system which produced the precipitation across much of the area on May 9 and 10 continued to drop southward off the southern California coast on May 11. Wrap around moisture from this system spread westward into Kern County during the afternoon on May 11 producing another round of afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

The low pressure system which produced the precipitation across much of the area on May 9 and 10 continued to drop southward off the southern California coast on May 11. Wrap around moisture from this system spread westward into Kern County during the afternoon on May 11 producing another round of afternoon thunderstorms. One slow moving cell produced nearly three quarters of an inch of rainfall in 15 minutes at a station between Tehachapi and Mojave. Runoff from this storm resulted in a mudslide south of State Route 58 which closed Cameron Canyon Rd. for the remainder of the weekend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at May 11, 12:05 PM PST, 2 hours 34 minutes earlier.

Area forecast discussion, May 11, 12:05 PM PST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
105 PM PDT Sat May 11 2019

.SYNOPSIS...Other than isolated afternoon thunderstorms over
the Sierra Sunday and Monday, dry weather will prevail over the
central California interior through Wednesday. The weather will
trend cloudier and cooler later in the week with an increasing
chance of showers, especially over the mountains.

&&

.DISCUSSION...Ominous looking clouds are building over the
mountains of Tulare county and the Kern county mountains and
desert again this afternoon. A few of them will develop into
thunderstorms equipped with briefly heavy rain, lightning and
gusty winds, so folks with outdoor plans should keep a watchful
eye on them into early this evening as they drift westward. This
convection is the product of residual mid level moisture that's
wrapping around a closed low near the coast of northern Baja this
afternoon. A high pressure ridge to the north of this system will
bring an end to this convection this evening as the ridge builds
over central California and the closed low moves inland and
weakens over Baja.

This high pressure ridge will dominate the pattern over central
California tomorrow through Tuesday. It should bring fine weather
for Mother's Day and for the days that follow. Although an
isolated afternoon thunderstorm over the Sierra cannot be ruled
out each of these days, dry weather will be the rule. The
afternoons will be warmer, too. High temperatures each of the next
three days will be well into the 80s in the San Joaquin Valley,
lower foothills and the Kern county desert and will likely top the
90 degree mark in the warmest locations.

During the early part of next week, the models develop an upper
level trough of low pressure over the Eastern Pacific. As this
trough approaches the central California coast, we can expect a
strengthening onshore flow by Wednesday along with an increase in
clouds and the beginning of a cooling trend. Although the models
are stil having issues with the strength and timing of this
system, there's a bit more certainty now that it will bring at
least a chance of showers to much of the CWA as it moves inland
Thursday or Thursday night. The GFS rushes this trough eastward
and into the Great Basin by Friday while the European model holds
it back a little longer. Whatever the case, the possibilty of
showers will linger over the mountains through Friday with
residual cloudiness elsewhere, especially in the upslope regions
of the CWA under a prevailing northwest flow aloft. Additionally,
brisk winds associated with the upper level trough will likely
impact the west side of the San Joaquin Valley and the Kern county
mountains and desert from late Wednesday through Thursday with
gusts of 35 to 45 mph through and below the passes. Temperatures
will be much cooler by Thursday as well with afternoon readings no
higher than the lower 70s in the San Joaquin Valley and the Kern
county desert and as chilly as the 40s at the 8,000 foot level.
Dry weather and warmer afternoon temperatures should return to the
district by next Saturday as a weak ridge aloft moves in behind
this departing system.

&&

.AVIATION...Isolated thunderstorms with local MVFR ceilings can
be expected over the mountains and desert through 03z Sunday and
again over the higher elevations of the Sierra after 19z Sunday.
VFR conditions will prevail elsewhere over the central California
during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is low.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...Durfee
avn/fw...MV
synopsis...Durfee

weather.gov/hanford

In the hours before

Special weather statement, May 11, 12:22 PM PST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
122 PM PDT SAT MAY 11 2019

CAZ199-112100-
Kern County Desert CA-
122 PM PDT SAT MAY 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERN COUNTY UNTIL
200 PM PDT...

At 121 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Edwards AFB and about a mile south of Boron. The
thunderstorm was moving southwest at 10 mph.

Dime size hail will be possible with this storm along with briefly
heavy rain.

Locations impacted include...
Edwards AFB, Mojave and North Edwards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3482 11813 3496 11822 3512 11773 3497 11763
      3483 11763
TIME...MOT...LOC 2021Z 056DEG 10KT 3493 11771

KD
Special weather statement, May 11, 1:00 PM PST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
200 PM PDT SAT MAY 11 2019

CAZ199-112145-
Kern County Desert CA-
200 PM PDT SAT MAY 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERN COUNTY UNTIL
245 PM PDT...

At 200 PM PDT, Doppler radar was tracking a strong thunderstorm over
Edwards AFB, or 21 miles northeast of Lancaster, moving west at 15
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Rosamond, Edwards AFB, Mojave, Boron and North Edwards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3482 11788 3482 11820 3499 11825 3512 11765
      3496 11763 3492 11763
TIME...MOT...LOC 2100Z 075DEG 12KT 3492 11793

KD
Special weather statement, May 11, 1:34 PM PST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
234 PM PDT SAT MAY 11 2019

CAZ195-196-112215-
Lake Isabella CA-Tehachapi Area CA-
234 PM PDT SAT MAY 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN COUNTY UNTIL
315 PM PDT...

At 230 PM PDT, Doppler radar was tracking a few strong thunderstorm
9 miles southeast of Weldon and in the vicinity of Piute. The
storms were moving southwest at 15 mph.

Dime size hail is possible with these storms in addition to gusty,
erratic winds and briefly heavy rain.

Locations impacted include...
Weldon, Golden Hills, Bodfish, Onyx, South Lake Cdp, Piutes,
Breckenridge Mtn and Keene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3572 11812 3554 11803 3514 11851 3549 11873
TIME...MOT...LOC 2130Z 075DEG 12KT 3554 11820

KD
Special weather statement, May 11, 1:47 PM PST, 52 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
247 PM PDT SAT MAY 11 2019

CAZ199-112230-
Kern County Desert CA-
247 PM PDT SAT MAY 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERN COUNTY UNTIL
330 PM PDT...

At 245 PM PDT, Doppler radar was tracking a strong thunderstorm in
the vicinity of Edwards AFB.  Movement was west at about 15 mph.

In addition to cloud to ground lightning, thunderstorms can bring
locally strong and gusty winds, small hail and briefly heavy rain.

Locations impacted include...
Rosamond, Edwards AFB, Mojave and North Edwards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3500 11825 3504 11784 3487 11779 3482 11793
      3482 11820
TIME...MOT...LOC 2145Z 075DEG 12KT 3494 11791

KD
Special weather statement, May 11, 2:37 PM PST, 2 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
337 PM PDT SAT MAY 11 2019

CAZ191-195-196-112300-
Lake Isabella CA-Tehachapi Area CA-Southern Sierra Foothills CA-
337 PM PDT SAT MAY 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KERN COUNTY UNTIL 400 PM
PDT...

At 335 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Lamont, or 17 miles east of Bakersfield, moving
west at 15 mph.

Dime size hail is possible with this storm. In addition to cloud
to ground lightning, briefly heavy rain and strong gusty winds
will occur with this storm.

Locations impacted include...
Keene, Breckenridge Mtn and Bear Valley Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3553 11855 3540 11842 3517 11866 3543 11884
TIME...MOT...LOC 2235Z 075DEG 12KT 3540 11869

KD

The radar

The Edwards AFB radar (KEYX), 67 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Kern

When
May 11, 2:39 PM PST to 2:54 PM PST
Where
Kern County, 1.38 mi N of Eric
Reported by
Mesonet
Coordinates
35.150, -118.300

Pine Canyon Measured 0.72 inches of rainfall in 15 minutes from a slow moving thunderstorm. Station located just north of State Route 58.

Flash Flood, Kern

When
May 11, 3:36 PM PST to 6:08 PM PST
Where
Kern County, 2.51 mi S of Eric to 3.5 mi S of Eric
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.094, -118.307

California Highway Patrol reported a mudslide with 3 feet of mud across Cameron Rd. between State Route 58 and Tehachapi Willow Springs Rd.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812424, 812425.